Journal of Applied Mathematics

Journal of Applied Mathematics / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 395954 | 5 pages | https://doi.org/10.1155/2014/395954

Global Asymptotic Stability of a Nonautonomous Difference Equation

Academic Editor: Chein-Shan Liu
Received16 May 2014
Revised21 Jul 2014
Accepted21 Jul 2014
Published11 Aug 2014

Abstract

We study the following nonautonomous difference equation: , , where is a period-2 sequence and the initial values . We show that the unique prime period-2 solution of the equation above is globally asymptotically stable.

1. Introduction

In [1], Xianyi and Deming studied the global asymptotic stability of positive solutions of the difference equation where and the initial conditions are positive real numbers.

The mathematical modeling of a physical, physiological, or economical problem very often leads to difference equations (for partial review of the theory of difference equations and their applications). Moreover, a lot of difference equations with periodic coefficients have been applied in mathematical models in biology. In addition, between others in [210], we can see some more difference equations with periodic coefficient that have been studied. For constant coefficient, see [1, 1115] and the references cited therein.

In the present paper, we consider the following nonautonomous difference equation: where is a two periodic sequence of nonnegative real numbers and the initial conditions are arbitrary positive numbers.

The autonomous case of (2) is (1).

It is natural problem to investigate the behavior of the solutions of (1) where we replace the constant by a nonnegative periodic sequence . That is, we will consider the recursive sequence (2) where is a two-periodic sequence of nonnegative real numbers. What do the solutions of (2) with positive initial conditions and do?

Our aim in this paper is to investigate the question above and extend some results obtained in [1]. More precisely, we study the existence of a unique positive periodic solution of (2) and we investigate the boundedness character and the convergence of the positive solutions to the unique two periodic solution of (2). Finally, we study the global asyptotic stability of the positive periodic solution (2).

As far as we examine, there is no paper dealing with (2). Therefore, in this paper, we focus on (2) in order to fill the gap.

Now, assume that in (2). Then, where .

Here, we review some results which will be useful in our investigation of the behavior of positive solutions of (2).

Let be some interval of real numbers and let be a continuously differentiable function. Then for every pair of initial values , the difference equation has a unique solution .

Definition 1. Let be an equilibrium point of the map where and are continuously differentiable functions at . The linearized system of about the equilibrium point is , where and is the Jacobian matrix of system (8) about the equilibrium point .

Theorem 2 (linearized stability). Consider the following.(1)If both roots of the quadratic equation lie in the open unit disk , then the equilibrium of (6) is locally asymptotically stable.(2)If at least one of the roots of (10) has absolute value greater than one, then the equilibrium of (6) is unstable.(3)A necessary and sufficent condition for both roots of (10) to lie in the open unit disk is (4)A necessary and sufficent condition for both roots of (10) to have absolute value greater than one is (5)A necessary and sufficent condition for one root of (10) to have absolute value greater than one and for the other to have absolute value less than one is (6)A necessary and sufficent condition for a root of (10) to have absolute value equal to one is or

2. Boundedness of Solutions to (2)

In this section, we mainly investigate the boundedness character of (2), assuming (3) is satisfied.

Theorem 3. Let . Then, every positive solution of (2) is bounded.

Proof. Suppose for the sake of contadiction that is an unbounded solution of (2). Then, there exist the subsequences and of the solution such that one of the following statements is true.(i) and ( is arbitrary positive real number) for all .(ii) ( is arbitrary positive real number) and for all .(iii) and for all .
Now, we will show that the above statements are never satisfied.
From (2), we have the following inequalities: If we get limits on both sides of the above inequalities, they contradict cases (i) and (ii). From (16) and using the induction, we obtain that Also, if we consider the limiting case of the above inequalities, they contradict case (iii) and complete the proof.

3. Periodicity and Stability of Solutions to (2)

In this section, we show that (2) has the unique two-periodic solution and the unique prime period-2 solution of this equation is locally asymptotically stable.

Theorem 4. Suppose that is a two periodic sequence such that Then (2) has the unique two-periodic solution.

Proof. Let be a solution of (2). Using (18), is two-periodic solution if and only if and satisfy
We set and ; then from (19) we obtain the system of equations We prove that (2) has a solution . From (20) we get It follows that (2) has a prime period- solution if and only if , , in which case (2) has a unique two-periodic solution

Theorem 5. Assume that is a two periodic sequence and Then (2) has the unique prime period- solution which is locally asymptotically stable.

Proof. Let be a positive solution of (2) and let be the unique prime period- solution of (2). For any , set Then, (2) is equivalent to the system So, in order to study (2) we investigate system (26).
Let be the function on defined by Then, is a fixed point of . Clearly the unique prime period- solution is locally asymptotically stable when the eigenvalues of the jakobian matrix , evaluated at (), lie inside the unit disk. We have The linearized system of (26) about is the system where The characteristic equation of is and thus From Theorem 2 and (23) all the roots of (33) are of modulus less than . So the system (26) is locally asymptotically stable. Therefore, (2) has the unique prime period- solution which is locally asymptotically stable.

4. Global Asymptotic Stability for (2)

In this section, we give our main result. Before doing so, in the next theorem, we will provide an alternative proof for the global stability of (1). In the proof of the main theorem, we will use a similar technique.

Theorem 6. The positive equilibrium point of (1) is globally asymptotically stable.

Proof. We know from Theorem 3 that every positive solution of (1) is bounded for and we know from [1] that the positive equilibrium point of (1) is locally asymptotically stable for .
Let be a positive solution of (1) and set Then by the boundedness of ; , are positive real numbers.
Thus, it is easy to see from (1) that Thus, we have and so From (37), if , the proof is obvious. If , this case contradicts the unique equilibrium solution of (1) which is locally asymptotically stable. Consequently, it must be . This completes the proof.

Now, we are ready to give the proof of the main result.

Theorem 7. Assume that is a two-periodic sequence and ; then (2) has the unique prime period- solution which is globally asymptotically stable.

Proof. We must prove that the unique prime period- solution of (2) is both locally asymptotically stable and globally attractive. We know from Theorem 5 that the unique prime period- solution of (2) is locally asymptotically stable for . It remains to verify that every positive solution of (2) converges the unique prime period- solution. Since , by Theorem 3 every positive solution of (2) is bounded. Let be a positive solution of (2) and set Then by the boundedness of , , , , and are positive real numbers. Moreover, it is obvious that since , then from (2) and it is clear that if exists, then so does .
Thus, it is easy to see from (2) that From (40), we have
From (41), we have With cases (42) and (43), if and , the proof is obvious. If and , this case contradicts the unique prime period- solution of (2) which is locally asymptotically stable. Consequently, it must be and . The proof is complete.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors would like to thank the referees for their helpful suggestions. This research is supported by TUBITAK and Bulent Ecevit University Research Project Coordinatorship.

References

  1. L. Xianyi and Z. Deming, “Global asymptotic stability in a rational equation,” Journal of Difference Equations and Applications, vol. 9, no. 9, pp. 833–839, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. R. Devault, V. L. Kocic, and D. Stutson, “Global behavior of solutions of the nonlinear difference equation xn+1=pn+xn-1/xn,” Journal of Difference Equations and Application, vol. 11, no. 8, pp. 707–719, 2005. View at: Publisher Site | Google Scholar
  3. E. A. Grove and G. Ladas, Periodicities in Nonlinear Difference Equations, Chapman and Hall/CRC Press, 2005.
  4. M. R. S. Kulenović, G. Ladas, and C. B. Overdeep, “On the dynamics of xn+1=pn+(xn-1/xn),” Journal of Difference Equations and Applications, vol. 9, no. 11, pp. 1053–1056, 2003. View at: Google Scholar
  5. M. R. C. Kulenović, G. Ladas, and C. B. Overdeep, “On the dynamics of xn+1=pn+(xn-1/xn) with a period-two coefficient,” Journal of Difference Equations and Applications, vol. 10, no. 10, pp. 905–914, 2004. View at: Google Scholar
  6. V. G. Papanicolaou, “On the asymptotic stability of a class of linear difference equations,” Mathematics Magazine, vol. 69, no. 1, pp. 34–43, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. G. Papaschinopoulos, C. J. Schinas, and G. Stefanidou, “On a difference equation with 3-periodic coefficient,” Journal of Difference Equations and Applications, vol. 11, no. 15, pp. 1281–1287, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. G. Papaschinopoulos and C. J. Schinas, “On a (k+1)-order difference equation with a coefficient of period k+1,” Journal of Difference Equations and Applications, vol. 11, no. 3, pp. 215–225, 2005. View at: Publisher Site | Google Scholar
  9. Ö. Öcalan, “Asymptotic behavior of a higher-order recursive sequence,” International Journal of Difference Equations, vol. 7, no. 2, pp. 175–180, 2012. View at: Google Scholar | MathSciNet
  10. Ö. Öcalan, “Dynamics of the difference equation xn+1=pn+xn-k/xn with a period-two coefficient,” Applied Mathematics and Computation, vol. 228, pp. 31–37, 2014. View at: Publisher Site | Google Scholar
  11. E. M. Elabbasy, H. A. El-Metwally, and E. M. Elsayed, “Global behavior of the solutions of some difference equations,” Advances in Difference Equations, vol. 2011, article 28, 2011. View at: Publisher Site | Google Scholar
  12. E. M. Elsayed and B. D. Iričanin, “On a max-type and a min-type difference equation,” Applied Mathematics and Computation, vol. 215, no. 2, pp. 608–614, 2009. View at: Publisher Site | Google Scholar | MathSciNet
  13. E. M. Elsayed, “Solutions of rational difference systems of order two,” Mathematical and Computer Modelling, vol. 55, no. 3-4, pp. 378–384, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  14. V. L. Kocic and G. Ladas, Global Behavior of Nonlinear Difference Equations of Higher Order with Applications, vol. 256 of Mathematics and its Applications, Kluwer Academic, Dordrecht, The Netherlands, 1993. View at: Publisher Site | MathSciNet
  15. M. R. S. Kulenović and G. Ladas, Dynamics of Second Order Rational Difference Equations: With Open Problems and Conjectures, Chapman & Hall/CRC, 2001.

Copyright © 2014 Mehmet Gümüş and Özkan Öcalan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

1227 Views | 753 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.